Illinois, 2006Flash Flooding in Illinois, July 27, 2006
July 27, 2006 · NWS ILX · 2 events in 2 counties and zones
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 27, 12:35 PM CST, 2 hours 52 minutes earlier.
Area forecast discussion, Jul 27, 12:35 PM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
135 PM CDT THU JUL 27 2006
.DISCUSSION...
BIGGEST CHALLENGES THIS PACKAGE REVOLVE AROUND EVOLUTION OF
PRECIPITATION IN THE SHORT-TERM...HEAT OVER THE WEEKEND...AND CHANCE
OF PRECIP TOWARD WEDNESDAY AND THURSDAY.
SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...
COMPLICATED PATTERN EXPECTED OVER NEXT 36 HOURS OVER THE MIDWEST AS
A TRAIN OF SHORT WAVES EVIDENT IN WATER VAPOR IMAGERY CROSS THE
AREA. DEW POINTS IN THE 70S AND A PLETHORA OF BOUNDARIES LEFT OVER
FROM LAST NIGHTS STORMS WILL ADD FUEL TO THE MIX. THEN THROW IN A
WEAK SURFACE LOW OVER NORTH CENTRAL ILLINOIS COMBINED WITH A
CONVERGENCE BOUNDARY EXTENDING SOUTHWEST FROM THE LOW INTO UIN AREA
AND IT APPEARS CHANCES ARE GOOD FOR CONVECTION OVERNIGHT INTO FRIDAY.
18Z SOUNDING SHOWING MIXING HEIGHT NEAR 16.6 KFT SO HAIL THREAT IS
EXTREMELY LIMITED BUT LOW LCL AND BOUNDARIES SUPPORT THE POSSIBILITY
OF A REPEAT OF YESTERDAYS TORNADO EVENT. BEST THREAT MAY BE HEAVY
RAINFALL ONCE AGAIN. WITH OVER SIX INCHES IN PARTS OF THE REGION
LAST NIGHT...WE WILL BE ISSUING A FLOOD WATCH FROM SCHUYLER COUNTY
EAST TO CHAMPAIGN COUNTY.
CONVECTION SHOULD PUSH REMNANTS OF THE BOUNDARY INTO SOUTHERN
ILLINOIS...BUT WITH BUILDING HEIGHTS BY LATE FRIDAY BOUNDARY WILL
LIKELY WASH OUT BY FRIDAY NIGHT.
TEMPS SHOULD CONTINUE TO BE ABOVE NORMAL GIVEN 850 TEMPS EXPECTED
OVER 18C AND A RETURN OF SUN THROUGH MUCH OF CWA FRIDAY.
LONG TERM...SATURDAY THROUGH THURSDAY...
MODELS CONSISTENT IN MID-LEVEL RIDGE BUILDING IN OVER THE WEEKEND.
HOWEVER THEY DO DIFFER WITH STRENGTH WITH GFS KEEPING GENERALLY
LOWER HEIGHTS. ECMWF HAS BEEN MORE CONSISTENT WITH ITSELF AND UKMET
AND CANADIAN AND IS PREFERRED KEEPING HEIGHTS ABOUT 30 METERS HIGHER
THAN GFS. THIS SHOULD LEAD TO STRONGER CAP AND HIGHER TEMPS THAN
MEX GUIDANCE SUGGESTS. WILL KEEP GOING FORECAST WHICH IS ABOUT ONE
CATEGORY HIGHER. THE DIFFERENCE IN THE STRENGTH OF THIS RIDGE ALSO
HAS A BEARING ON WHEN CHANCES OF PRECIP WILL RETURN TO REGION. 12Z
GFS MOVES A SIGNIFICANT WAVE INTO THE RIDGE BREAKING IT DOWN ON
WEDNESDAY AND THEN PUSHING A COLD FRONT THROUGH WEDNESDAY NIGHT.
GIVEN THE STRENGTH OF THE RIDGE AGAIN FAVOR ECMWF SLOWER EVOLUTION
AND QUESTION HOW FAR AND FAST THIS FRONT WILL MOVE INTO THE
MIDWEST. WILL GO AHEAD AND INTRODUCE POPS WEDNESDAY THROUGH
THURSDAY BUT WILL GO LOW WITH UNCERTAINTY HIGH.
HEAT INDEX SHOULD BE OCCASIONALLY IN THE 100 TO 105 RANGE WITH HIGHS
IN THE 90S AND DEW POINTS IN THE 70S. VALUES ARE NOT QUITE TO HEAT
ADVISORY CRITERIA...BUT LATER SHIFTS WILL NEED TO MONITOR THE
SITUATION FOR SUNDAY THROUGH TUESDAY CLOSELY.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR SCHUYLER...CASS...FULTON...MASON...MENARD...
LOGAN...DEWITT...MCLEAN...MACON...PIATT..AND CHAMPAIGN COUNTIES FOR
TONIGHT.
&&
BARKER
Hazardous weather outlook, Jul 27, 9:44 AM CST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1044 AM CDT THU JUL 27 2006
ILZ027>031-036>038-040>057-061>063-281200-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-
1044 AM CDT THU JUL 27 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THE WARM AND HUMID AIRMASS IN PLACE ACROSS THE REGION WILL
CONTINUE TO SUPPORT THUNDERSTORM DEVELOPMENT THROUGH THE PERIOD...
ESPECIALLY THIS AFTERNOON AND EVENING WITH THE HEATING OF THE DAY.
THERE IS A SLIGHT RISK THAT THESE STORMS WILL BECOME SEVERE.
DAMAGING WIND GUSTS ARE THE PRIMARY SEVERE WEATHER THREAT...BUT
LARGE HAIL AND AN ISOLATED TORNADO ARE ALSO POSSIBLE. IN
ADDITION...HEAVY RAINFALL IS LIKELY WITH ANY OF THE STRONGER
THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SURFACE BOUNDARIES WILL LINGER AROUND THE REGION THROUGH FRIDAY.
WEATHER DISTURBANCES MOVING ALONG THE BOUNDARIES WILL BRING A
CONTINUED RISK OF THUNDERSTORMS TO THE REGION.
TEMPERATURES AND HUMIDITY LEVELS WILL CLIMB THIS WEEKEND INTO
EARLY NEXT WEEK. AFTERNOON HEAT INDICES FROM 100 TO 105 DEGREES
ARE LIKELY SATURDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...
MAINLY BETWEEN 3 PM AND 9 PM.
ILZ066>068-071>073-281200-
EFFINGHAM-JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE-
1044 AM CDT THU JUL 27 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THE WARM AND HUMID AIRMASS IN PLACE ACROSS THE REGION WILL
CONTINUE TO SUPPORT THUNDERSTORM DEVELOPMENT THROUGH THE PERIOD...
ESPECIALLY THIS AFTERNOON AND EVENING WITH THE HEATING OF THE DAY. AT
THIS TIME...STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.
HOWEVER...HEAVY RAINFALL IS LIKELY WITH STRONGER THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SURFACE BOUNDARIES WILL LINGER AROUND THE REGION THROUGH FRIDAY.
WEATHER DISTURBANCES MOVING ALONG THE BOUNDARIES WILL BRING A
CONTINUED RISK OF THUNDERSTORMS TO THE REGION.
TEMPERATURES AND HUMIDITY LEVELS WILL CLIMB THIS WEEKEND INTO
EARLY NEXT WEEK. AFTERNOON HEAT INDICES FROM 100 TO 105 DEGREES
ARE LIKELY SATURDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
In the hours before
Local storm report, Jul 27, 2:31 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
331 PM CDT THU JUL 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM FLASH FLOOD RANTOUL 40.30N 88.16W
07/26/2006 CHAMPAIGN IL TRAINED SPOTTER
US HIGHWAY 136 UNDERPASS FLOODED AND IMPASSABLE IN
RANTOUL...3 TO 4 INCHES OF STANDING WATER ON SIDE
STREETS.
0700 PM TORNADO 2 NE OREANA 39.96N 88.84W
07/26/2006 MACON IL EMERGENCY MNGR
TORNADO ON THE GROUND BETWEEN OREANA AND ARGENTA.
OBSERVED BY TRAINED SPOTTER...REPORTED BY EMERGENCY
MANAGER.
0710 PM TORNADO 2 SW CISCO 39.99N 88.75W
07/26/2006 PIATT IL FIRE DEPT/RESCUE
F0 TORNADO TOUCHDOWN SIGHTED FOR ONE MINUTE. CAUSED CROP
DAMAGE. 100-YARDS PATH LENGTH. PATH WIDTH 30-YARDS WIDE.
0715 PM TORNADO 2 W ROSSVILLE 40.38N 87.71W
07/26/2006 VERMILION IL EMERGENCY MNGR
...UPDATE TO PREV TOR REPORT... DAMAGE PATH FROM 2W OF
ROSSVILLE AT 715PM TO 2N ROSSVILLE AT 723PM. TOOL SHED
DESTROYED...OUTBUILDINGS DAMAGED...16 FOOT BOX TRAILER
MOVED 20 FEET...AS WELL AS TREES DOWN. REPORTS FROM
TRAINED SPOTTERS VIA EMERGENCY MANAGER.
0717 PM TORNADO 2 SW ARGENTA 39.96N 88.85W
07/26/2006 MACON IL TRAINED SPOTTER
TRAINED SPOTTER REPORTED A BRIEF TOUCHDOWN BETWEEN OREANA
AND ARGENTA.
0722 PM TORNADO 3 E CISCO 40.01N 88.67W
07/26/2006 PIATT IL FIRE DEPT/RESCUE
F0 TORNADO TOUCHDOWN SIGHTED FOR 30 SECONDS IN A SOY BEAN
FIELD. PATH LENGTH - 50 YARDS. PATH WIDTH - 20 YARDS.
0725 PM TORNADO 4 E CISCO 40.01N 88.65W
07/26/2006 PIATT IL FIRE DEPT/RESCUE
FO TORNADO TOUCHDOWN SIGHTED FOR 30 SECONDS IN A SOY BEAN
FIELD. PATH LENGTH - 50 YARDS. PATH WIDTH - 20 YARDS.
0730 PM TORNADO 1 E HOOPESTON 40.47N 87.65W
07/26/2006 VERMILION IL TRAINED SPOTTER
F0 TORNADO SIGHTED ON THE GROUND FOR 1 MINUTE. DESTROYED
A SHED. PATH LENGTH - 50 YARDS. PATH WIDTH - 30 YARDS.
0750 PM TORNADO 1 E CISCO 40.01N 88.70W
07/26/2006 PIATT IL TRAINED SPOTTER
F0 TORNADO SIGHTED ON THE GROUND FOR ONE MINUTE IN A CORN
FIELD. PATH LENGTH - 75 YARDS. PATH WIDTH - 30 YARDS.
PRODUCED CROP DAMAGE.
0751 PM TORNADO 2 W MONTICELLO 40.03N 88.61W
07/26/2006 PIATT IL EMERGENCY MNGR
REPORT FROM TRAINED SPOTTER
0845 PM FLOOD CLINTON 40.15N 88.96W
07/26/2006 DE WITT IL TRAINED SPOTTER
ABOUT 2 FEET OF STANDING WATER ON STATE HIGHWAY 10 UNDER
THE ILLINOIS CENTRAL-CANADIAN NATIONAL RAILROAD VIADUCT.
0945 PM FLOOD MONTICELLO 40.03N 88.57W
07/26/2006 PIATT IL LAW ENFORCEMENT
REPORT OF 2 FEET OF WATER OVER OLD ROUTE 47 ON THE NW
SIDE OF MONTICELLO.
1015 PM TSTM WND DMG NEW HOLLAND 40.18N 89.58W
07/26/2006 LOGAN IL EMERGENCY MNGR
TREE BRANCHES AND POWERLINES DOWN...RESULTING IN POWER
OUTAGES IN NEW HOLLAND.
&&
SHIMONFlash Flood, Piatt
- When
- July 27, 3:27 PM CST to 5:00 PM CST
- Where
- Piatt County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.010, -88.591 (the zone’s center; the record gives no point)
Widespread flooding was reported across the county. Several roads had water flowing over them, including State Route 10.
Flash Flood, Champaign
- When
- July 27, 3:45 PM CST to 5:00 PM CST
- Where
- Champaign County, Champaign
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.140, -88.199 (the zone’s center; the record gives no point)
Several roads in town flooded and had to be closed, including Kirby, Neil and Vine streets.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Ohio, July 27 to 31, 20061 death · $361 million · 8 events
- Flash Flooding and Damaging Winds in Wisconsin, July 27, 20061 injured · $14 million · 61 kt wind · 17 events
- Heat in Texas, July 27, 20061 death · 1 event
- Lightning Strike in Louisiana, July 27, 20061 death · 1 event
- Flash Flooding and Flooding in Illinois, July 27, 2006$3.8 million · 55 kt wind · 23 events
- Flash Flooding in Pennsylvania, July 27 to 28, 2006$1.8 million · 2 events
- Tornadoes and Hail in Minnesota, July 27, 2006$82,000 · F1 · 33 events
- Lightning Strike in Florida, July 27, 2006$300,000 · 1 event
- Damaging Wind in Georgia, July 27, 2006$250,000 · 55 kt wind · 1 event
- Flash Flood in Arkansas, July 27, 2006$250,000 · 1 event
- Damaging Wind and Lightning Strike in Maryland, July 27, 20065 injured · $30,000 · 50 kt wind · 2 events
- Damaging Winds and Lightning Strike in Oklahoma, July 27, 20067 injured · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521749, 5521750.